



# Meeting of the National Ethics Councils (NEC) and EGE Chairs

# Policy impact for Ethics in the EU

# 12-13 December 2024

Hosted by the National Commission for Bioethics and Technoethics of the Hellenic Republic

Venue: Amphitheater I. Drakopoulos, Main Building, National and Kapodistrian University of Athens, Propylaia (Panepistimiou St. 30), Athens, Greece

DAY 1: Thursday 12 December 2024	
09:00 - 09:30	Registration & morning coffee
09:30 - 09:50	Welcome & Introduction
20 min	<ol> <li>Welcome &amp; introduction by Akis Skertsos, Minister of State of the Hellenic Republic</li> </ol>
	<ol><li>Video-message by Joanna Drake, Deputy-Director General of DG Research &amp; Innovation of the European Commission</li></ol>
	<ol> <li>Welcome &amp; introduction by Charalambos Tsekeris, Vice Chair and acting Chair of the National Commission for Bioethics and Technoethics of the Hellenic Republic</li> </ol>
	<ol> <li>The aims and objectives of this meeting by Lisa Diependaele, Policy Officer for the Ethics and Research Integrity Sector of DG Research &amp; Innovation of the European Commission</li> </ol>
09:50 - 11:00	Session 1: Historical perspectives on ethics committees and councils
70 min	The aim of this session is to facilitate reflection on the reasons that ethics committees, councils, and other relevant bodies and networks (including the NEC) were created, and what role they are intended to play.
	Moderator: Christiane Druml, Chair of the Austrian Bioethics Commission
	<ol> <li>Emergence of (bio)ethics committees in the 20th century: a new format for old discussions?</li> </ol>
	Virginie Pirard, Vice-President of the Belgian Advisory Committee on Bioethics, Université libre de Bruxelles, Belgium
	2. History of the NEC Forum & Short overview of relevant NEC survey results
	<b>Lisa Diependaele</b> , Policy Officer for the Ethics and Research Integrity Sector of DG Research & Innovation of the European Commission
	3. <b>Q&amp;A</b>
11:00 - 11:30 30 min	Coffee Break
11:30 - 13:00	Session 2: Contemporary ethical challenges in science and technology policymaking
90 min	The aim of this session is to discuss the ethical challenges that ethics committees, councils, and other relevant bodies are confronted with and where policy input and impact for ethics





are essential. In this context, we will also address the shift from bioethics to digital ethics and how this challenges existing structures and affects the institutional landscape.

Moderator: **Christos Lionis**, National Commission for Bioethics & Technoethics of the Hellenic Republic, Head of the Clinic of Social and Family Medicine, School of Medicine, University of Crete, Greece & WONCA Working Party on Mental Health

 The role of the EGE: lessons from advising the Commission on science and technology policy

Maria do Céu Patrão Neves, Chair of the National Council of Ethics for the Life Sciences (CNECV), Portugal, Vice Chair of the European Group on Ethics in Science and New Technologies (EGE)

2. Round table: Ethics advice beyond bioethics? Expansion, fragmentation and fusion of bioethics and digital ethics. Experiences from France, Denmark and Greece

**Claude Kirchner**, Honorary Director of the National Pilot Committee for Digital Ethics, INRIA

**Bergliot Borg Christensen**, Project Manager and Scientific Advisor in the Secretariat for the Danish Council for Data ethics

**Theodoros Trokanas**, National Commission for Bioethics & Technoethics of the Hellenic Republic

**Evangelos Karkaletsis**, Member of the High-Level Advisory Committee on AI to the Greek Prime Minister, Greek representative at the EU AI Board, National Commission for Bioethics & Technoethics of the Hellenic Republic

**Xenia Ziouvelou,** National Representative EU AI Board GPAI Steering Group, Institute of Informatics and Telecommunications of the National Centre for Scientific Research "Demokritos"

**Stelios Karozis**, High-Level Advisory Committee on AI to the Greek Prime Minister, Institute of Nuclear and Radiological Sciences and Technology, Energy & Safety of the National Centre for Scientific Research "Demokritos"

3. 'Tour de table': Perspectives of EU NECs on contemporary challenges in science and technology policymaking

In the 'Tour de table', each representative will have the opportunity to present the subjects that they are working on, are planning to work on, or are considering working on. This will allow us to further reflect jointly on:

- The topics for which ethical advice and reflection are necessary and what relevant differences of perspective are.
- The relevant mechanisms of identification and prioritisation of topics: How do you select new topics or projects?
- How topics intersecting with digital ethics (including data ethics and AI ethics) are addressed, within the scope of the mandate or in collaboration with other ethics bodies/councils.

13:00 - 14:20

80 min

Lunch break

14:20 - 15:20

Session 3: Mandate, organisation, and best practices (part 1)

60 min

The aim of this session is to inform our reflections on the mandate, organisation, and operational aspects of national ethics councils, committees and other relevant bodies, with particular attention for challenges, best practices, and implications for policy-impact.





Moderator: **Konstantinos Karpouzis**, National Commission for Bioethics & Technoethics of the Hellenic Republic, Department of Communication, Media and Culture, Panteion University of Social and Political Sciences

- Setting up an ethics council: experiences and perspective from Sweden
   Sven-Eric Söder, Chair of the Swedish National Council on Medical Ethics
- 2. Strengthening an ethics council in a changing world

Maria do Céu Patrão Neves, Chair of the National Council of Ethics for the Life Sciences (CNECV), Portugal, Vice Chair of the European Group on Ethics in Science and New Technologies (EGE)

3. **Q&A** 

<b>15:20 – 15:50</b> 25 min	Coffee break
<b>15:50 – 17:00</b> 70 min	Session 3: Mandate, organisation, and best practices (part 2)  Moderator: Juan Carlos Siurana, Chair of the Spanish Bioethics Committee  1. Report from survey results: Mandate and organisation of NECs  Zvonimir Koporc, Medical Faculty of the Catholic University of Croatia  2. Tour de table and discussion: Based upon the presentations during part 1 of the session and the report of the survey results, we continue our reflections on the mandate, organisation, and operational aspects of national ethics councils, committees and other relevant bodies, with particular attention for challenges, best practices, and implications for policy-impact.
	<ul> <li>Each representative will have the opportunity to share experiences and reflections on:         <ul> <li>The survey results and the methodology of work, the practical approaches employed by different councils, including organisational aspects and decision-making processes.</li> <li>Relevant collaborations with other types of ethics bodies and how they are approached, including mechanisms of collaboration between committees and councils at the national/regional level, the relation of ethics advisory bodies to scientific advisory mechanisms and/or the relations with research ethics committees.</li> </ul> </li> </ul>
	End of day 1
19:00 – 21:00	Dinner  Venue: "Restaurant Parliament, Athens Plaza Hotel", Syndagma Square





## DAY 2: Friday 13 December 2024

#### 09:30 - 10:30

#### Session 4: The future of research ethics

60 min

The aim of this session is to facilitate reflection on the challenges for research ethics committees based upon the findings of EU-funded projects.

Moderator: **Paweł Łuków**, Chair of the Ethics Department, Faculty of Philosophy, University of Warsaw, Chair of Committee on Ethics in Science at Polish Academy of Science, Member of European Group on Ethics in Science and New Technologies (EGE)

1. The ethics review of research in a changing environment: Novel methodologies from the CHANGER project

**Vasiliki Mollaki**, National Commission for Bioethics and Technoethics of the Hellenic Republic, Institute of Informatics and Telecommunications of the National Centre for Scientific Research "Demokritos"

What model for digital ethics? Lessons from the projects TechEthos, iRECs and AIOLIA

**Alexei Grinbaum**, Senior research scientist, Chair of the CEA Operational Digital Ethics Committee, Member of the French National Digital Ethics Committee (CNPEN)

3. **Q&A** 

#### 10:30 - 11:00

30 min

### Coffee break

#### 11:00 - 11:50

50 min

Session 5: The future of ethics councils, the NEC, and the EGE: Maximising policy impact and common goals

**Tour de table and discussion:** In this session, we will collectively reflect on experiences in generating policy impact. Our aim is to share practical insights and lessons learned regarding how ethics committees and advisory bodies can contribute to political decision-making, shape public opinion, and enhance democratic processes. We invite each participant to present one or two concrete examples of success and/or challenges in influencing policy making processes.

Moderator: Ismini Kriari, National Commission for Bioethics & Technoethics of the Hellenic Republic, Panteion University of Social and Political Sciences

## 11:50 - 12:40

50 min

Session 6: Towards a joint statement on ethics in science and technology policymaking in the EU?

**Discussion, brainstorm and drafting:** In this final session, we invite the participants to put to paper the lessons learned from the discussions, with particular focus on identifying the pathways forward for improving and strengthening the impact and collaboration among ethics advisory bodies in the EU.

Moderators: Virginie Pirard, Vice-President of the Belgian Advisory Committee on Bioethics, Université libre de Bruxelles, Belgium & Charalambos Tsekeris, National Commission for Bioethics & Technoethics of the Hellenic Republic, Senior Researcher at the Institute for Social Research of the National Centre for Social Research

## 12:40 - 13:00

Closing statements: the future of the NEC

20 min

1. **Lisa Diependaele,** Policy Officer for the Ethics and Research Integrity Sector of DG Research & Innovation of the European Commission





2. **Evangelos Protopapadakis**, National Commission for Bioethics & Technoethics of the Hellenic Republic, National and Kapodistrian University of Athens

End of day 2